- June 9, 2017 at 8:26 pm
We have encouraging news. Pet scan from yesterday shows that tumor in parotid gland is no longer there!!! The nodule on left lower lobe of lung that was 1.8 cm in January is now 1.3, so it is responding, just not as quickly as the other one.
There is a bit of concern about a left pleural effusion (excess fluid that accumulates in the pleural cavity, the fluid-filled space that surrounds the lungs) that is slightly increased in size from prior chest ct on 5/22/2017. There are also "increased reticular opacities in the posterior right lung base" that are concerning, but that area did not "light up" so it's probably just related to his recent lengthy bout with pnemonia. An area near the right scapula (shoulder blade) did "light up" and a "small metastatic lesion can not be excluded". With that one, we will just take a wait and watch approach and see what his next PET SCAN looks like. He will probably have them every 3 months for awhile.
He did not receive an infusion of the Yervoy, as his doctor is sending him for an echocardiogram to determine what's going on with heart & lungs first. We will see him again next Friday on the 16th after he has results of echocardiogram to discuss next steps.
It is "possible", depending on what they find out about heart/lung issues and causes, that he may get the last dose of the combo treatment. I say possible because unless they convince ME that his heart & lung issues aren't related to the treatment, I vote for not getting it. Our oncologist was at a conference last week and the Nurse Practioner and Dr. Meshad both stated that if the heart and lung issues are a result of the Opdivo/Yervoy infusions that a 4th infusion could cause lasting and irreversible damage. That is not a risk that I am willing to take and hopefully it not one that Roy is willing to take either. Many people aren't able to complete the full 4 doses of Opdivo/Yervoy due to side effects. It's my understanding that current studies do not indicate a significant difference in longevity or recurrence among patients who had 2 or 3 doses and those who had 4.
Bottom line, next Friday he will either get an infusion of the Opdivo/Yervoy combo, or he will get the first of an indefinite number of bi-weekly Yervoy infusions. The single medication infusions with Yervoy have been shown to have far fewer and less severe side effects.
Overall this is good news. It looks like he's currently winning in the fight with melanoma. And I think that I have finally have the full attention and cooperation of ALL of his doctors. I know that working in healthcare in any capacity isn't easy, but it is my personal belief that if you are so burned out that you no longer genuinely care about your patients you need to take an extended leave of absence. I told his oncologist today in no uncertain terms that while he might look at Roy and see a 70 year old man in whom heart and lung issues should not be surprising, that I know my husband better than anyone else. I know what is normal and what is not. His breathing has not been normal or even anywhere in the vicinity of normal since he first started this treatment. If he can't walk to the mailbox and back or take a shower and dress without labored breathing, IT'S A PROBLEM. What is the point of saving him from melanoma if you allow him to die from something else that is treatable? This is the second time during our journey with melanoma that I have had to call a doctor out for not listening and not caring. I am happy to report that in both cases they responded favorably and completely changed their attitudes and began to do the things that they should have been doing all along. It's sad though, that they had to be reminded. My husband may be just a chart number to them, but he is everything to me. He is the love of my life, and my best friend. Doctors should never lose sight of the fact that each and every patient is important to someone and they should give each and every patient the same quality of care and compassion that they would show to a member of their own family.
Rant for today concluded. Thank you for allowing me to vent so I can maintain an appearance of calmness and steadiness for Roy's sake. Be blessed.
- June 9, 2017 at 10:52 pm
Righteous rant! I love it.
Roy is lucky to have a feisty wife like you. Best wishes for continuing to win the fight against melanoma.
- June 10, 2017 at 2:47 pm
So glad things are looking up, Alison!! That is great!! So as not to confuse other readers….I assume….though I may be wrong…that your husband is on the ipi/nivo combo. That would be ipi/ipilimumab – also called Yervoy combined with nivo/Nivolumab – also called Opdivo. In that instance, folks who have the entire protocol take Yervoy 4 times (every three weeks) while also taking Opdivo and then maintain on Opdivo every two weeks until progression, a time designated by the trial, or when they (along with their docs) decide to stop. While anti-PD-1 (pemro/Keytruda or Nivo/Opdivo) can certainly cause side effects…ipi/Yervoy is the bad boy in the scenario and it is not uncommon for folks to be unable to tolerate all 4 of those doses, but they can often go on to the nivo/opdivo maintenance portion and tolerate that okay.
Wishing you and Roy my best. celeste
- You must be logged in to reply to this topic.